Stationary Distribution and Eigenvalues for a de Bruijn Process

  • Arvind Ayyer
  • Volker Strehl
Conference paper


We define a de Bruijn process with parameters n and L as a certain continuous-time Markov chain on the de Bruijn graph with words of length L over an n-letter alphabet as vertices. We determine explicitly its steady state distribution and its characteristic polynomial, which turns out to decompose into linear factors. In addition, we examine the stationary state of two specializations in detail. In the first one, the de Bruijn-Bernoulli process, this is a product measure. In the second one, the Skin-deep de Bruin process, the distribution has constant density but nontrivial correlation functions. The two point correlation function is determined using generating function techniques.


Correlation Function Markov Chain Stationary Distribution Characteristic Polynomial Product Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the referee for a careful reading of the manuscript. The first author (A.A.) would like to acknowledge hospitality and support from the Tata Institute of Fundamental Research, Mumbai, India where part of this work was done, and thank T. Amdeberhan for discussions.


  1. 1.
    Abbas Alhakim. On the eigenvalues and eigenvectors of an overlapping Markov chain. Probab. Theory Related Fields, 128(4):589–605, 2004.Google Scholar
  2. 2.
    Abbas Alhakim and Stanislav Molchanov. Some Markov chains on abelian groups with applications. In Random walks and geometry, pages 3–33. Walter de Gruyter GmbH & Co. KG, Berlin, 2004.Google Scholar
  3. 3.
    Arvind Ayyer and Volker Strehl. Properties of an asymmetric annihilation process. In DMTCS Proceedings, 22nd International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2010), pages 461–472, 2010.Google Scholar
  4. 4.
    R A Blythe and M R Evans. Nonequilibrium steady states of matrix-product form: a solver’s guide. Journal of Physics A: Mathematical and Theoretical, 40(46):R333, 2007.Google Scholar
  5. 5.
    Haiyan Chen. The random walks on n-dimensional de Bruijn digraphs and graphs. J. Math. Study, 36(4):368–373, 2003.Google Scholar
  6. 6.
    R. Dawson and I.J. Good. ExactMarkov probabilities from oriented linear graphs. Ann. Math. Stat., 28:946–956, 1957.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    N. G. de Bruijn. A combinatorial problem. Nederl. Akad. Wetensch., Proc., 49:758–764 = Indagationes Math. 8, 461–467 (1946), 1946.Google Scholar
  8. 8.
    N. G. de Bruijn. Acknowledgement of priority to C. Flye Sainte-Marie on the counting of circular arrangements of 2n zero and ones that show each n-letter word exactly once. Technical report, Technische Hogeschool Eindhoven, Nederland, 1975.Google Scholar
  9. 9.
    P. Flajolet, P. Kirschenhofer, and R. F. Tichy. Deviations from uniformity in random strings. Probability Theory and Related Fields, 80:139–150, 1988. 10.1007/BF00348756.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    C. Flye Saint-Marie. Solution to question nr. 48. L’Intermédiaire des Mathématiciens, 1:107–110, 1894.Google Scholar
  11. 11.
    Willi Geiselmann and Dieter Gollmann. Correlation attacks on cascades of clock controlled shift registers. In Advances in cryptology—ASIACRYPT ’96 (Kyongju), volume 1163 of Lecture Notes in Comput. Sci., pages 346–359. Springer, Berlin, 1996.Google Scholar
  12. 12.
    M. Kaashoek and David Karger. Koorde: A simple degree-optimal distributed hash table. In M. Kaashoek and Ion Stoica, editors, Peer-to-Peer Systems II, volume 2735 of Lecture Notes in Computer Science, pages 98–107. Springer Berlin / Heidelberg, 2003.Google Scholar
  13. 13.
    Donald E. Knuth. Oriented subtrees of an arc digraph. Journal of Combinatorial Theory, 3:309–314, 1967.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Donald E. Knuth. The art of computer programming. Vol. 4, Fasc. 2. Addison-Wesley, Upper Saddle River, NJ, 2005. Generating all tuples and permutations.Google Scholar
  15. 15.
    Donald E. Knuth. The art of computer programming. Vol. 4, Fasc. 4. Addison-Wesley, Upper Saddle River, NJ, 2006. Generating all trees—history of combinatorial generation.Google Scholar
  16. 16.
    T. Mori. Random walks on de Bruijn graphs. Teor. Veroyatnost. i Primenen., 37(1):194–197, 1992.MathSciNetzbMATHGoogle Scholar
  17. 17.
    Pavel A. Pevzner, Haixu Tang, and Michael S. Waterman. An Eulerian path approach to DNA fragment assembly. Proceedings of the National Academy of Sciences, 98(17):9748–9753, 2001.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Anthony Ralston. de Bruijn sequences—a model example of the interaction of discrete mathematics and computer science. Math. Mag., 55(3):131–143, 1982.Google Scholar
  19. 19.
    J. Sherman and W. Morrison. Adjustment of an inverse matrix, corresponding to a change in one element of a given matrix. Ann. Math. Statist., 21(4):124–127, 1950.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Richard P. Stanley. Enumerative combinatorics. Vol. 1, volume 49 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1997. With a foreword by Gian-Carlo Rota, Corrected reprint of the 1986 original.Google Scholar
  21. 21.
    V. V. Strok. Circulant matrices and spectra of de Bruijn graphs. Ukraïn. Mat. Zh., 44(11):1571–1579, 1992.MathSciNetzbMATHGoogle Scholar
  22. 22.
    W. T. Tutte and C. A. B. Smith. On unicursal paths in a network of degree 4. The American Mathematical Monthly, 48(4):pp. 233–237, 1941.MathSciNetCrossRefGoogle Scholar
  23. 23.
    W.T. Tutte. Graph Theory. Cambridge University Press, 1984. Encyclopedia of Mathematics and its Applications, vol. 21.Google Scholar
  24. 24.
    T. van Aardenne-Ehrenfest and N. G. de Bruijn. Circuits and trees in oriented linear graphs. Simon Stevin, 28:203–217, 1951.MathSciNetzbMATHGoogle Scholar
  25. 25.
    B. Van Nooten. Binary numbers in Indian antiquity. Journal of Indian Philosophy, 21:31–50, 1993. 10.1007/BF01092744.CrossRefGoogle Scholar
  26. 26.
    Herbert S. Wilf. Matrix inversion by the annihilation of rank. Journal SIAM, 7(2):149–151, 1959.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaDavisUSA
  2. 2.Department of Computer ScienceUniversität Erlangen-NürnbergErlangenGermany

Personalised recommendations